Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 142, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jul 5, 2012, 7:00 PM CDT for Franklin County, Tennessee; Jackson County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2012, 7:00 PM CDT (00:00 UTC)
- Expired
- Jul 5, 2012, 7:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
Counties Jackson County, AL, Franklin County, TN
The radar
The Northeast Alabama radar (KHTX), 6 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1221 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 2511 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
095 WUUS54 KHUN 060000 SVRHUN ALC071-TNC051-060030- /O.NEW.KHUN.SV.W.0142.120706T0000Z-120706T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 700 PM CDT THU JUL 5 2012 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN FRANKLIN COUNTY IN TENNESSEE... CENTRAL JACKSON COUNTY IN NORTHEAST ALABAMA... * UNTIL 730 PM CDT * AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR JERICHO...OR ABOUT 12 MILES SOUTH OF WINCHESTER...AND MOVING SOUTH AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... JERICHO... HYTOP... ESTILLFORK... SKYLINE...HOLLYTREE... LAT...LON 3472 8600 3479 8626 3512 8610 3506 8589 TIME...MOT...LOC 0000Z 018DEG 18KT 3500 8603 $$ CCC
1 follow-up statement
355 WWUS54 KHUN 060019 SVSHUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 719 PM CDT THU JUL 5 2012 TNC051-060029- /O.CAN.KHUN.SV.W.0142.000000T0000Z-120706T0030Z/ FRANKLIN TN- 719 PM CDT THU JUL 5 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN COUNTY IS CANCELED... LAT...LON 3472 8600 3479 8626 3498 8616 3497 8592 TIME...MOT...LOC 0019Z 018DEG 18KT 3491 8607 $$ ALC071-060030- /O.CON.KHUN.SV.W.0142.000000T0000Z-120706T0030Z/ JACKSON AL- 719 PM CDT THU JUL 5 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR CENTRAL JACKSON COUNTY... AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HYTOP...OR ABOUT 18 MILES NORTH OF SCOTTSBORO...MOVING SOUTH AT 20 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ESTILLFORK...HOLLYTREE AND SKYLINE LAT...LON 3472 8600 3479 8626 3498 8616 3497 8592 TIME...MOT...LOC 0019Z 018DEG 18KT 3491 8607 $$ CCC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:38 PM CDT, 22 minutes earlier.
Area forecast discussion, Jul 5, 6:38 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 638 PM CDT THU JUL 5 2012 .UPDATE... FOR 00Z TAFS && .DISCUSSION... /ISSUED 241 PM CDT THU JUL 5 2012/ SHOWER AND THUNDERSTORM ACTIVITY WILL DIMINISH LATER THIS EVENING. HOWEVER...ISOLATED TO SCATTERED STORMS WILL STILL BE POSSIBLE THROUGH 8 OR 9 PM. MOST OF THIS ACTIVITY WILL SHIFT SOUTH OF THE TENNESSEE RIVER AND REMAIN NEAR AND EAST OF INTERSTATE 65. SOME OF THESE STORMS COULD CONTINUE TO BE SEVERE AND PRODUCE WIND GUSTS 60 TO 80 MPH...GIVEN STRONG FORECAST WINDEX VALUES. EXPECT SOME PATCHY LIGHT FOG TO DEVELOP IN AREAS THAT RECEIVE HEAVIER RAINFALL...BUT WILL LEAVE OUT OF GRIDS DUE TO LIMITED COVERAGE OF CONVECTION THAT IS EXPECTED. MODELS ARE IN GOOD AGREEMENT THAT SEVERAL WEAK BOUNDARIES WILL PUSH SOUTHEAST THROUGH NORTHWESTERLY FLOW AND ACROSS THE TENNESSEE VALLEY AND NORTHERN ALABAMA THROUGH SATURDAY. RIGHT NOW THE BETTER CHANCE OF SHOWERS AND STORMS AFTER TONIGHT APPEARS TO BE FRIDAY INTO FRIDAY EVENING. RIGHT NOW...WE THINK THIS WILL KEEP HIGH TEMPERATURES A LITTLE COOLER...IN THE MID TO UPPER 90S. THIS SHOULD KEEP A HEAT ADVISORY A BAY ON FRIDAY...BUT THIS WILL NEED TO BE MONITORED CLOSELY IN CASE LESS CONVECTION OCCURS. CONVECTION SHOULD BE A LITTLE LESS WIDESPREAD ON SATURDAY...AND AS A RESULT TEMPERATURES COULD AGAIN CLIMB TO 100 DEGREES WEST OF A HUNTSVILLE TO CULLMAN LINE. A HEAT ADVISORY LOOKS VERY POSSIBLE. HOWEVER ISOLATED TO WIDELY SCATTERED CONVECTION COULD GIVE SOME LOCALIZED RELIEF. SEVERE MICROBUST POTENTIAL WILL REMAIN IN PLACE WITH ANY CONVECTION FRIDAY AND SATURDAY AFTERNOON/EVENING...ALONG WITH HEAVY DOWNPOURS AND FREQUENT LIGHTNING. THE REAL BREAK TO THE HEAT LOOKS LIKE IT WILL COME EARLY NEXT WEEK...AS A STRONGER FRONTAL BOUNDARY APPROACHES THE TENNESSEE VALLEY. STRONGER SHEAR AND FORCING WITH THIS FRONT...SHOULD CAUSE MORE WIDESPREAD SHOWER AND STORM ACTIVITY TO DEVELOP. THIS ACTIVITY SHOULD CONTINUE THROUGH THE END OF THE WEEK...AS THE FRONTAL BOUNDARY STALLS SOMEWHERE BETWEEN NASHVILLE AND CENTRAL AL. DUE TO CLOUD COVER...CONVECTION...AND FRONTAL BOUNDARY INFLUENCES...HIGHS SHOULD DROP TO NEAR NORMAL LEVELS AS A RESULT WITH HIGHS IN THE UPPER 80S TO LOWER 90S AND LOWS IN THE UPPER 60S. FINALLY...A TRUE A BREAK IN SIGHT FROM THE HEAT. KTW && .AVIATION...FOR 00Z TAFS... MORE CONFIDENT A STORM COULD COME WITHIN THE VICINITY OF KHSV THROUGH 06/03Z...SO INCLUDED A VCTS FROM 06/01Z TO 06/03Z. KMSL LOOKS MORE DOUBTFULL. VFR CONDITIONS ARE EXPECTED THROUGH MIDNIGHT...BEFORE VSBYS WILL LIKELY DROP AS FOG DEVELOPS TOWARDS DAYBREAK DUE TO PREVIOUS RAINFALL AT BOTH KHSV AND KMSL THIS AFTERNOON AND EVENING. DROPPED VSBYS AT BOTH LOCATIONS TO MVFR CRITERIA DURING THIS TIME. FUTURE SHIFTS MAY NEED TO ADD TSRA IN FOR FRIDAY...BUT AT THIS TIME COVERAGE IS TOO UNCERTAIN TO ADD. KTW && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 5, 6:30 PM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 630 PM CDT THU JUL 5 2012 ALZ001>010-016-TNZ076-096-097-060730- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 630 PM CDT THU JUL 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS WILL PERSIST ACROSS THE TENNESSEE VALLEY THROUGH THE EVENING HOURS. A FEW STORMS WILL REACH STRONG TO MARGINALLY SEVERE LIMITS WITH THE PRIMARY THREATS BEING DAMAGING WIND GUSTS TO AROUND 60 MPH AND HAIL TO THE SIZE OF QUARTERS. IN ADDITION...THE SLOW SOUTHWARD PROGRESSION AND ROBUST NATURE OF ANY DEVELOPING STORMS WILL RESULT IN LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. ANY STRONGER STORMS SHOULD DIMINISH BY LATE EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY...MAINLY IN THE AFTERNOON AND EVENING HOURS. A FEW STORMS MAY BE STRONG TO SEVERE...WITH DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT LIGHTNING. AN APPROACHING COLD FRONT WILL INCREASE THE CHANCES FOR MORE WIDESPREAD COVERAGE OF THUNDERSTORMS ON MONDAY THROUGH WEDNESDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE THROUGH THIS EVENING. PLEASE FORWARD ANY REPORTS OF DAMAGE OR HEAVY RAINFALL TO THE NATIONAL WEATHER SERVICE OFFICE IN HUNTSVILLE...OR YOUR LOCAL EMERGENCY MANAGEMENT AGENCY.
In the hours before
Local storm report, Jul 5, 5:28 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
528 PM CDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 3 ESE HUNTSVILLE 34.68N 86.58W
07/05/2012 MADISON AL TRAINED SPOTTER
LARGE TREE BRANCHES REPORTED DOWN NEAR THE CORNER OF GOLF
ROAD AND MEMORIAL PARKWAY
&&
KWEBERLocal storm report, Jul 5, 5:37 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
537 PM CDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM TSTM WND DMG 6 S MERIDIANVILLE 34.79N 86.58W
07/05/2012 MADISON AL AMATEUR RADIO
WIND GUSTS ESTIMATED AT 60 MPH
0529 PM HAIL 6 S MERIDIANVILLE 34.79N 86.58W
07/05/2012 E1.00 INCH MADISON AL AMATEUR RADIO
QUARTER SIZE HAIL REPORTED
&&
KWEBERSpecial weather statement, Jul 5, 6:00 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
600 PM CDT THU JUL 5 2012
ALZ006-052330-
MADISON-
600 PM CDT THU JUL 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR MADISON COUNTY UNTIL 630 PM
CDT...
AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALABAMA A AND M UNIVERSITY...OR NEAR
HUNTSVILLE...MOVING SOUTH AT 10 MPH.
PENNY SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
HUNTSVILLE.
UNIVERSITY OF ALABAMA IN HUNTSVILLE.
REDSTONE ARSENAL...MADISON.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3485 8650 3455 8650 3456 8655 3458 8658
3456 8663 3457 8667 3459 8669 3459 8671
3457 8673 3458 8679 3462 8679 3488 8671
TIME...MOT...LOC 2301Z 007DEG 7KT 3477 8662
SSLocal storm report, Jul 5, 6:01 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
601 PM CDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL 5 NNW HUNTSVILLE 34.77N 86.65W
07/05/2012 E1.00 INCH MADISON AL PUBLIC
QUARTER SIZE HAIL WAS REPORTED
&&
KWEBERSpecial weather statement, Jul 5, 6:10 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
610 PM CDT THU JUL 5 2012
TNZ096-060000-
LINCOLN-
610 PM CDT THU JUL 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN COUNTY UNTIL 700 PM
CDT...
AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOWELL...OR 7 MILES NORTHWEST OF
FAYETTEVILLE...MOVING SOUTHWEST AT 10 MPH.
PENNY SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
BOONSHILL...FAYETTEVILLE.
HARMS.
CAMARGO...COLDWATER.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3529 8648 3499 8659 3499 8661 3507 8684
3513 8684 3526 8675 3531 8668 3533 8661
TIME...MOT...LOC 2311Z 023DEG 8KT 3524 8663
SSSpecial weather statement, Jul 5, 6:30 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
630 PM CDT THU JUL 5 2012
TNZ097-060015-
FRANKLIN-
630 PM CDT THU JUL 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 715 PM
CDT...
AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COWAN...OR 8 MILES EAST OF WINCHESTER...
MOVING SOUTH AT 10 MPH.
PENNY SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
COWAN.
SHERWOOD.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3524 8587 3522 8586 3507 8586 3500 8587
3499 8610 3499 8618 3528 8603
TIME...MOT...LOC 2330Z 017DEG 8KT 3516 8596
SSThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:21 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 39 min |
| Jul 5, 7:29 PM CDT | Special Weather Statement | HUN | Lincoln | 31 min |
| Jul 5, 7:53 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 52 min |
| Jul 5, 8:05 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 40 min |
| Jul 5, 8:29 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison, Marshall | 46 min |
| Jul 5, 8:38 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 52 min |
| Jul 5, 8:51 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 39 min |
| Jul 5, 9:38 PM CDT | Special Weather Statement | HUN | Lawrence | 52 min |
| Jul 5, 9:53 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence, Morgan | 52 min |
| Jul 5, 10:43 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence | 47 min |
| Jul 6, 11:02 AM CDT | Heat Advisory | HUN | Colbert, Lauderdale | 6 hr |
| Jul 6, 1:08 PM CDT | Special Weather Statement | HUN | Lauderdale | 37 min |
| Jul 6, 1:45 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 30 min |
| Jul 6, 2:13 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 32 min |
| Jul 6, 2:16 PM CDT | Special Weather Statement | HUN | Colbert | 29 min |
| Jul 6, 2:33 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 27 min |
| Jul 6, 2:45 PM CDT | Special Weather Statement | HUN | Lauderdale | 45 min |
| Jul 6, 2:51 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 24 min |
| Jul 6, 2:59 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 31 min |
| Jul 6, 6:54 PM CDT | Special Weather Statement | HUN | Marshall | 36 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.